Georgia, 2009

Tornado and Damaging Wind in Georgia, April 10 to 11, 2009

April 10 to 11, 2009 · NWS TAE · 2 events in 2 counties and zones

Just after midnight on the 11th, a supercell thunderstorm spawned a tornado just northwest of Parrott and caused wind damage near Lee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$325,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Just after midnight on the 11th, a supercell thunderstorm spawned a tornado just northwest of Parrott and caused wind damage near Lee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 10, 8:40 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 10, 8:40 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
940 PM EDT FRI APR 10 2009

.DISCUSSION...STILL MONITORING THE VERY VIGOROUS UPPER LEVEL LOW
WHICH IS PUSHING EASTWARD FROM THE LOWER MS VALLEY INTO KENTUCKY AND
SOUTHERN INDIANA....WHICH IS HELPING TO TO KICK OFF SOME VERY
INTENSE STORMS JUST TO THE NW OF THE CWA. AREAS IN AND AROUND AUBURN
ALABAMA ARE BEING HIT ESPECIALLY HARD BETWEEN 7 AND 8 PM CDT...WITH
ADDITIONAL INTENSE STORMS NOW FORMING OVER ELMORE AND AUTUGUA
COUNTIES. FURTHER TO THE SOUTH AND WEST...CONSIDERABLY WEAKER STORMS
ARE DEVELOPING OVER CLARKE OVER WILCOX COUNTIES...AND WITH THE UPPER
LEVEL SUPPORT PULLING AWAY...SEVERE STORMS ARE NOT ANTICIPATED TO
RE-DEVELOP OVER OUR CWA TONIGHT...ALTHOUGH AN SPS OR 2 CANNOT BE
COMPLETELY RULED OUT. OVER THE COASTAL WATERS...AS THE SFC LOW TO
OUR N CONTINUES TO FILL FROM 998 MB TO 1006-1008 MB...THE PRESSURE
GRADIENT HAS REDUCED THE S-SW WINDS OVER THE COASTAL WATERS TO 10 TO
15 KTS. THEREFORE...WE SHOULD BE ABLE TO DROP THE SCEC ON THE NEXT
UPDATE.

&&

.AVIATION...THE BEST CHANCE FOR HEAVY SHOWERS AND STORMS WILL BE
NORTH OF A LINE EXTENDING EAST FROM DHN TO ABY. LARGE HAIL ALONG
WITH DAMAGING WINDS WILL BE THE MAIN THREATS WITH THESE STORMS THIS
EVENING. MVFR/IFR CIGS WILL BE POSSIBLE THROUGH THE NIGHT TONIGHT.
MVFR VSBYS ARE EXPECTED ACROSS MUCH OF THE AREA AFTER MIDNIGHT
TONIGHT THROUGH EARLY SATURDAY MORNING. SOUTHWESTERLY WINDS WILL
REMAIN GUSTY INTO A GOOD PORTION OF THE NIGHT BEFORE TRENDING DOWN.
ON SATURDAY...MVFR CIGS WITH ISOLATED TO SCATTERED SHOWERS WILL
REMAIN A POSSIBILITY SOUTH AND EAST OF A LIN EXTENDING SW FROM ABY
TO PFN AS A COLD FRONT LAYS OUT ACROSS THE AREA AND BEGINS TO
WEAKEN. WINDS WILL SHIFT TO THE NW FOLLOWING THE FRONTAL PASSAGE
TOMORROW.

&&

.HYDROLOGY...A MAJOR FLOOD EVENT CONTINUES TO UNFOLD ON THE SUWANNEE
RIVER BASIN. RECORD OR NEAR RECORD FLOWS FROM THE ALAPAHA AND
WITHLACOOCHEE RIVERS ARE POURING INTO THE SUWANNEE RIVER ABOVE
ELLAVILLE. THIS IS EXPECTED TO LEAD TO MODERATE TO MAJOR FLOODING
DURING MUCH OF NEXT WEEK ALL ALONG THE SUWANNEE RIVER. FOR THE
LATEST ROAD CLOSURE INFORMATION DIAL 511 OR GO TO WWW.FL511.COM.

UPDATES TO THE FORECAST AT ELLAVILLE AND DOWLING PARK...THE LATEST
FORECASTS HAVE BEEN ADJUSTED DOWN SLIGHTLY...LIKELY DO TO
GROUNDWATER RECHARGE TAKING THE TOP OFF THE ORIGINAL FORECAST CREST.

FOR SPECIFIC CREST INFORMATION...FORECASTS AND RELATED IMPACTS...
REFER TO THE FOLLOWING WEB SITE...

HTTP://AHPS.SRH.NOAA.GOV/INDEX.PHP?WFO=TAE

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

GOULD/GIBBS/DUGGAN
Hazardous weather outlook, Apr 10, 4:07 AM EST, 19 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
507 AM EDT FRI APR 10 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-111000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
507 AM EDT FRI APR 10 2009 /407 AM CDT FRI APR 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...DANGEROUS FLOODING CONTINUES IN THE UPPER SUWANNEE BASIN...

MODERATE TO MAJOR FLOODING CONTINUES ON THE WITHLACOOCHEE AND
SUWANNEE RIVERS. WHILE THE WATERS ON THE WITHLACOOCHEE WILL
CONTINUE TO SLOWLY SUBSIDE THROUGH THE WEEKEND...THE FLOOD WATERS
WILL CONTINUE TO SPREAD DOWN THE SUWANNEE...CAUSING WATERS LEVELS
TO RISE. NUMEROUS ROADS AND BRIDGES REMAIN CLOSED ACROSS THE AREA.

DO NOT DRIVE CARS THROUGH FLOODED AREAS. IF YOU SEE FLOOD
WATERS...REMEMBER TO TURN AROUND...DONT DROWN.

A COLD FRONT WILL APPROACH THE REGION TODAY AND TONIGHT SPARKING
SCATTERED SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA. WITH AN UNSTABLE ATMOSPHERE AND
STRONG WIND SHEAR IN PLACE...A FEW OF THESE STORMS COULD BECOME
SEVERE. THE MAIN THREAT IS EXPECTED TO BE VERY LARGE HAIL AND
DAMAGING WINDS.

WITH MODERATE SOUTHERLY FLOW EXPECTED TODAY...THERE IS A MODERATE
RISK OF RIP CURRENTS AT AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

FLOOD WATERS WILL SLOWLY SPREAD TOWARDS THE LOWER SUWANNEE BASIN
INTO THE MIDDLE OF NEXT WEEK.

THE COLD FRONT WILL STALL ACROSS NORTH FLORIDA SATURDAY.
SCATTERED STRONG THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON ACROSS THE BIG BEND.

ANOTHER COLD FRONT WILL APPROACH THE REGION EARLY NEXT WEEK.
STRONG THUNDERSTORMS WILL BE POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

CAMP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Terrell

When
April 10, 11:24 PM EST to 11:25 PM EST
Where
Terrell County, 0.93 mi WNW of Chambliss to 0.54 mi NNW of Chambliss
Rating
EF1
Path length
0.6 mi
Path width
100 yd
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
31.917, -84.554

An EF1 tornado touched down just west of County Line Road. It raced eastward across the road and lifted just before crossing State Road 520. Along its brief path, several mobile homes and barns were destroyed, a few frame homes were damaged, and many trees and power lines were down. A woman escaped injury when her mobile home was blown off its foundation.

Thunderstorm Wind, Lee

When
April 11, 12:03 AM EST
Where
Lee County, 3 mi ENE of Leesburg
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
31.747, -84.123

A downburst downed many trees and damaged several storage sheds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyThe tornado archive for Georgia, 2009Warnings in Georgia, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167362, 167364.